Alert archive / Nevada / Red Flag Warnings in 2009

Red Flag Warning 1, NWS Las Vegas, NV

March 25, 2009Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this red flag warning at Mar 25, 2009, 3:24 PM PDT for Clark County, Nevada; Mohave County, Arizona. It took effect at Mar 26, 2009, 12:00 PM PDT. It was in force for 8 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 25, 2009, 3:24 PM PDT (22:24 UTC)
In effect from
Mar 26, 2009, 12:00 PM PDT
Expired
Mar 26, 2009, 8:00 PM PDT
In force
8 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 54 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 1:24 PM PDTNON-TSTM WND GST 482 Wnw Fossil Ridge, NVA 48 MPH GUST FROM THE NORTHWEST WAS MEASURED AT THE YUCCA GAP RAWS SITE. GUSTS OF 40 MPH OR GREATER WERE RECORDED EACH HOUR FROM 924 AM THROUGH 424 PM.
Mar 26, 1:56 PM PDTNON-TSTM WND GST 49Henderson, NVA NORTHERLY WIND GUST OF 49 MPH WAS MEASURED AT THE HENDERSON ASOS.
Mar 26, 3:23 PM PDTNON-TSTM WND GST 51Kingman, AZKINGMAN ASOS MEASURED A 51 MPH WIND GUST OUT OF THE NORTH.
Mar 26, 4:03 PM PDTNON-TSTM WND DMGCedar Hills, AZAN ESTIMATED 18 INCH DIAMETER, 20 TO 25 FOOT TREE BLEW OVER FROM GUSTY WINDS NEAR INTERSTATE 40 AND EXIT 66.
Mar 26, 5:00 PM PDTNON-TSTM WND GST 534 Ene Bullhead City, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2009-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2009-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1942 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KVEF 252224
RFWVEF

RED FLAG WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
324 PM PDT WED MAR 25 2009

CAZ229-252330-
/O.CAN.KVEF.FW.A.0001.090326T1800Z-090327T0300Z/
LOWER COLORADO RIVER VALLEY-
324 PM PDT WED MAR 25 2009

...FIRE WEATHER WATCH IS CANCELED...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELED THE FIRE
WEATHER WATCH. 


$$

AZZ101-102-NVZ466-260630-
/O.UPG.KVEF.FW.A.0001.090326T1800Z-090327T0300Z/
/O.NEW.KVEF.FW.W.0001.090326T1900Z-090327T0300Z/
LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-
NORTHWEST DESERTS/NORTHWEST PLATEAU-LAKE MEAD NRA/COLORADO RIVER-
NV SIDE-
324 PM PDT WED MAR 25 2009 /324 PM MST WED MAR 25 2009/

...RED FLAG WARNING IN EFFECT FROM 12 PM PDT /12 PM MST/ TO 8 PM
PDT /8 PM MST/ THURSDAY DUE TO STRONG NORTH WINDS AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 12 PM PDT /12 PM MST/ TO 8 PM
PDT /8 PM MST/ THURSDAY. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. 

STRONG NORTH WINDS ARE EXPECTED TO DEVELOP BY NOON THURSDAY THROUGH
THURSDAY EVENING. A STORM SYSTEM WILL MOVE THROUGH UTAH THURSDAY
AND HEAD TOWARDS THE FOUR CORNERS AREA AND BRING WITH IT STRONG
NORTH WINDS OVER THE WARNED AREA. SUSTAINED NORTH WINDS OF 20 TO
30 MPH...AND GUSTS BETWEEN 40 AND 50 MPH...WILL LIKELY OCCUR ALONG
THE COLORADO RIVER VALLEY AND ACROSS SOUTHERN MOHAVE COUNTY
THURSDAY AFTERNOON THROUGH EARLY THURSDAY EVENING. THE STRONG
WINDS WILL COMBINE WITH VERY DRY FUELS AND RELATIVE HUMIDITY
VALUES FALLING BELOW 15 PERCENT. WIND GUSTS ARE EXPECTED TO
DECREASE TO LESS THAN 35 MPH THURSDAY EVENING BUT BREEZY
CONDITIONS WILL PERSIST THROUGH FRIDAY.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER WATCH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS85 KVEF 261158
RFWVEF

RED FLAG WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
458 AM PDT THU MAR 26 2009

AZZ101-102-NVZ466-270300-
/O.CON.KVEF.FW.W.0001.090326T1900Z-090327T0300Z/
LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-
NORTHWEST DESERTS/NORTHWEST PLATEAU-LAKE MEAD NRA/COLORADO RIVER-
NV SIDE-
458 AM PDT THU MAR 26 2009 /458 AM MST THU MAR 26 2009/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON PDT /NOON MST/
TODAY TO 8 PM PDT /8 PM MST/ THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM
THIS EVENING DUE TO GUSTY NORTH WINDS AND LOW RELATIVE HUMIDITY
FOR SOUTHERN MOHAVE COUNTY AND THE COLORADO RIVER VALLEY.

SUSTAINED NORTH WINDS OF 20 TO 30 MPH...AND GUSTS BETWEEN 40 AND
50 MPH...WILL DEVELOP ALONG THE COLORADO RIVER VALLEY AND ACROSS
SOUTHERN MOHAVE COUNTY THIS AFTERNOON THROUGH THIS EVENING. THESE
WINDS WILL COMBINE WITH VERY DRY FUELS AND RELATIVE HUMIDITY
VALUES FALLING BELOW 15 PERCENT TO CREATE CRITICAL FIRE CONDITIONS
WITH EXTREME GROWTH POTENTIAL. WIND GUSTS ARE EXPECTED TO DECREASE
TO LESS THAN 35 MPH LATE THIS EVENING BUT BREEZY CONDITIONS WILL
PERSIST THROUGH FRIDAY.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

JA
000 
WWUS85 KVEF 270250
RFWVEF

RED FLAG WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
750 PM PDT THU MAR 26 2009

AZZ101-102-NVZ466-270400-
/O.EXP.KVEF.FW.W.0001.000000T0000Z-090327T0300Z/
LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-
NORTHWEST DESERTS/NORTHWEST PLATEAU-LAKE MEAD NRA/COLORADO RIVER-
NV SIDE-
750 PM PDT THU MAR 26 2009 /750 PM MST THU MAR 26 2009/

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT /8 PM MST/ THIS
EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM PDT /8 PM MST/ THIS
EVENING. 

NORTH WINDS WILL CONTINUE TO DECREASE WHILE HUMIDITY VALUES
RECOVER ABOVE 15 PERCENT OVER SOUTHERN MOHAVE COUNTY. THE RED FLAG
WARNING WILL EXPIRE AT 8 PM.

$$

PIERCE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Mar 25, 3:16 PM PDT, 8 minutes earlier.

Area forecast discussion, Mar 25, 3:16 PM PDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
316 PM PDT WED MAR 25 2009

.SYNOPSIS...AN APPROACHING STORM SYSTEM WILL BRING A COLD FRONT
THROUGH HE AREA THIS EVENING AND TONIGHT. ALONG WITH SOME COOLER
TEMPERATURES THE AREA WILL EXPERIENCE STRONG NORTH WINDS THURSDAY IN
ITS WAKE. THE STRONGEST WINDS WILL BE IN MOHAVE COUNTY AND THE
COLORADO RIVER VALLEY.WINDS WILL DIMINISH FRIDAY AND SATURDAY BEFORE
ANOTHER SYSTEM COMES THROUGH ON SUNDAY FOR ANOTHER DAY OF STRONGER
NORTH WINDS.
&&

.SHORT TERM...UPPER LOW NOW DROPPING INTO IDAHO THIS AFTERNOON AND
IS ON TRACK TO BE NEAR THE FOUR CORNERS AREAS THURSDAY AFTERNOON.
MODELS ARE IN PRETTY GOOD AGREEMENT ABOUT THE TRACK AND IN BRINGING
STRONG WINDS THURSDAY. GUIDANCE BRINGS IN ADVISORY LEVEL WINDS
THURSDAY OVER MOHAVE COUNTRY AND COLORADO RIVER VALLY THEN AS WELL.
WENT AHEAD WITH A WIND ADVISORY FOR NOON TO 8 PM FOR THOSE AREAS BUT
BELIEVE THE RIVER VALLEY WILL BE THE AREA WITH THE STRONGEST WINDS.
RED FLAG CRITERIA IS EXPECTED ON THE ARIZONA SIDE OF THE RIVER
VALLEY WHERE THERE ARE DRY FUELS AND FOR THE REST OF MOHAVE COUNTY.
THURSDAY WILL SEE MUCH DRYER AIR MOVE IN BEHIND THE FRONT AND WILL
COMBINE WITH THE STRONG WINDS TO BRING THE CRITICAL CONDITIONS
NEEDED FOR A WARNING. AFTER THURSDAY THE TROUGH OVER THE FOUR
CORNERS WILL MOVE EAST BRINGING A SLACKING OF THE GRADIENTS AND DRY
NORTHWEST FLOW FOR THE REST OF THE SHORT TERM.

.LONG TERM...FOR THE PERIOD BEGINNING SUNDAY MORNING...RIDGING WILL
REMAIN OVER THE EASTERN PACIFIC WHICH WILL KEEP THE FORECAST AREA
UNDER NORTHWEST FLOW ALOFT OVERALL. THIS ESSENTIALLY KEEPS US UNDER
AN INSIDE SLIDER TYPE REGIME THROUGH AT LEAST THE FIRST HALF OF
NEXT WEEK...IN WHICH LOW PRESSURE SYSTEMS DROP DOWN ACROSS THE AREA
FROM THE NORTH...PULLING A COLD FRONT ACROSS THE REGION...BUT RESULT
IN LITTLE PRECIPITATION. GENERAL CONSENSUS IS THAT FRONTS WILL PASS
THROUGH THE CWA SUNDAY AFTERNOON/EVENING...THEN AGAIN TUESDAY
AFTERNOON/EVENING FOR NOW...BUT THERE ARE DIFFERENCES BETWEEN
MODELS...WITH THE EC INDICATING THE MIDWEEK SYSTEM WILL REMAIN WELL
TO THE NORTH. NET EFFECT EACH TIME THERE IS FRONTAL PASSAGE WILL BE
STRONG SOUTHWEST WINDS AHEAD...AND NORTHERLY WINDS BEHIND THE FRONT
WITH A COOL DOWN IN TEMPS THE DAY AFTER...BEFORE BEGINNING TO
REBOUND 48 HOURS LATER. SHOULD GET A BETTER FEEL FOR TIMING WITH
FUTURE MODEL RUNS.
&&

.AVIATION...FOR MCCARRAN...ACROSS THE VALLEY...GENERAL WIND
DIRECTION WILL REMAIN SOUTH/SOUTHWEST BEFORE A STRONG COLD FRONT
PUSHES THROUGH THE AREA THURSDAY MORNING. AFTER PASSAGE...WINDS WILL
BECOME NORTHERLY...WITH GUSTS APPROACHING 40 MPH POSSIBLE BY THE
AFTERNOON. RIGHT NOW...BEST SHOT AT TIMING THE FRONT AT KLAS LOOKS
TO BE AROUND 14Z...BUT WILL HAVE A BETTER FEEL ONCE WE START SEEING
THE WIND SHIFT UPSTREAM OVERNIGHT. THERE IS NO PRECIP OR LOW CLOUDS
EXPECTED WITH THIS SYSTEM AT KLAS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A FRONTAL SYSTEM WILL MOVE ACROSS THE AREA OVER THE
NEXT 24 HOURS FROM NORTH TO SOUTH...SWITCHING WINDS FROM SOUTHWEST
TO NORTHERLY AS THE FRONT PASSES THROUGH. WINDS WILL BE STRONG AHEAD
AND BEHIND OF THE FRONT...WITH GUSTS OUT OF THE NORTH OVER 40 MPH
POSSIBLE AT FAVORED LOCATIONS BY THURSDAY AFTERNOON. ANY
PRECIPITATION/LOWER CIGS...SHOULD BE LIMITED TO MAINLY LINCOLN
COUNTY AND NORTHERN MOHAVE COUNTY TONIGHT THROUGH THURSDAY MORNING.
&&

.FIRE WEATHER...CRITICAL FIRE CONDITIONS ARE EXPECTED THURSDAY FOR
MOHAVE COUNTY AND PARTS OF SOUTHERN CLARK COUNTY AS VERY CONDITIONS
OVER THE COLORADO RIVER VALLEY AND SOUTHERN MOHAVE COUNTY WILL
COMBINE WITH LOW RELATIVE HUMIDITY AND EXPECTED NORTH WINDS GUSTING
40 TO 50 MPH LATE THURSDAY MORNING THROUGH THURSDAY EVENING. &&

&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 12 PM TO 8 PM PDT THURSDAY FOR NVZ021-022.
     RED FLAG WARNING FROM 12 PM TO 8 PM PDT THURSDAY FOR NVZ466.
AZ...WIND ADVISORY FROM 12 PM TO 8 PM MST THURSDAY FOR
AZZ001>003-036.      RED FLAG WARNING FROM 12 PM TO 8 PM MST
THURSDAY FOR AZZ101-102. CA...WIND ADVISORY FROM 12 PM TO 8 PM PDT
THURSDAY FOR CAZ527. &&

JACQUES/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Mar 25, 5:35 AM PDT, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
535 AM PDT WED MAR 25 2009

AZZ001-CAZ519>526-NVZ014>020-022-260700-
NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
535 AM PDT WED MAR 25 2009 /535 AM MST WED MAR 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG NORTH WINDS WILL DEVELOP ACROSS MUCH OF THE REGION BY
THURSDAY AFTERNOON BEHIND A POWERFUL STORM DIVING DOWN THROUGH
UTAH TO THE FOUR CORNERS REGION. SUSTAINED NORTH WINDS GUSTING
BETWEEN 40 MPH AND 50 MPH WILL CREATE STRONG CROSS WINDS FOR
DRIVERS ON EAST-WEST ORIENTED ROADS ALONG WITH POSSIBLE AREAS OF
BLOWING DUST. WIND SPEEDS WILL GRADUALLY DECREASE THURSDAY NIGHT
AND FRIDAY. NORTH WINDS WILL AGAIN INCREASE LATE SUNDAY THROUGH
MONDAY AS ANOTHER FAST MOVING STORM BRUSHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

AZZ002-003-036-CAZ527-NVZ021-260700-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-
535 AM PDT WED MAR 25 2009 /535 AM MST WED MAR 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG NORTH WINDS WILL DEVELOP DOWN THE COLORADO RIVER VALLEY AND
ACROSS SOUTHERN MOHAVE COUNTY LATE THURSDAY MORNING THROUGH
THURSDAY EVENING. WINDS GUSTING BETWEEN 40 MPH AND 50 MPH WILL
CREATE HAZARDOUS BOATING CONDITIONS ON AREA LAKES. IN ADDITION...
LOW RELATIVE HUMIDITY VALUES AND VERY DRY FUELS WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS. A FIRE WEATHER WATCH HAS BEEN
ISSUED WHICH IS IN EFFECT LATE THURSDAY MORNING THROUGH THURSDAY
EVENING. WINDS WILL DECREASE THURSDAY NIGHT BUT GUSTS AROUND
30 MPH WILL PERSIST THROUGH FRIDAY. NORTH WINDS WILL AGAIN
INCREASE EARLY MONDAY AS ANOTHER FAST MOVING STORM BRUSHES THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

JA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 4:57 AM PDTFire Weather WatchVEFClark10 hr
Mar 25, 3:33 PM PDTWind AdvisoryVEFClark, Esmeralda, Lincoln, Nye28 hr

Nearby

Red Flag Warnings in Nevada, 2009Red Flag Warnings in Arizona, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.